Alert archive / Maryland / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 91, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 27, 2002, 7:51 PM EDT for Frederick County, Maryland. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2002, 7:51 PM EDT (23:51 UTC)
- Expired
- May 27, 2002, 8:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Frederick County, MD
The radar
The Sterling radar (KLWX), 53 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KLWX 272351 SVRLWX MDC021-280015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 751 PM EDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FREDERICK COUNTY IN NORTH CENTRAL MARYLAND * UNTIL 815 PM EDT * AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LINGANORE-BARTONSVILLE...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES EAST OF WALKERSVILLE AT 756 PM REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL... DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. IF SEVERE WEATHER APPROACHES...GO INSIDE A STURDY SHELTER AND STAY AWAY FROM DOORS AND WINDOWS. TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. LAT...LON 3936 7741 3935 7718 3956 7717 3955 7743 $$ HTS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:15 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, May 27, 3:15 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 315 PM EDT MON MAY 27 2002 ...SHORT TERM...TONIGHT THRU TUE NIGHT... SCT SHRA/TSRA DEVELOPED JUST E OF BLUE RIDGE MTNS AND ALONG POTOMAC HIGHLANDS TODAY ON UPSLOPE SE WINDS. STORMS HAVE BEEN NEARLY STATIONARY DUE TO LIGHT WINDS BLO 500MB. RAINFALL RATES HAVE BEEN AS HIGH AS 1.5 IN/HR SO HAVE BEEN MONITORING ALL CELLS FOR FLASH FLOODING. FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM FOR W 1/2 CWA. WILL ALSO MONITOR CELLS FOR HAIL DUE TO CAPE NEAR 1000 J/KG. NO PRECIP E OF BLUE RIDGE ATTM BUT CANNOT RULE OUT POPCORN SHRA/TSRA THRU SUNSET BECAUSE WEAK BDRY STILL REMAINS NEARBY. BELIEVE BDRY SOMEWHERE NEAR LINE FROM IAD TO BALT CITY THAT AREA WILL HAVE BEST CHANCE TO SEE SOMETHING DEVELOP. ANY POPCORN PRECIP THAT DEVELOPS E OF MTNS SHUD END BY MIDNIGHT BUT CANNOT RULE OUT CONTINUED SHRA/TSRA IN MTNS OVERNIGHT DUE TO WEAK UPSLOPE FLOW. EXPECTING FOG TO DEVELOP TONIGHT DUE TO HIGH DEW PTS. W OF BLUE RIDGE FOG WILL BE ENHANCED BY AFT/EVE PRECIP. E OF BLUE RIDGE SOME CLRG EXPECTED TO HELP FOG FORM LATE. WILL CONTINUE SCT SHRA/TSRA IN MTNS AND JUST E OF BLUE RIDGE INTO TUE EVE BECAUSE LIGHT UPSLOPE FLOW CONTINUES AND LLRH STILL FCST TO BE AROUND. WILL LEAVE PRECIP OUT E OF MTNS BECAUSE MODELS SHOW SLIGHTLY DRIER AIR FILTERING INTO E CWA AS UL RIDGE AXIS BUILDS IN TUE. DRIER AIR REACHES ENTIRE CWA BY LATE TUE NIGHT. THIS WILL ALLOW SKIES TO PARTIALLY CLEAR RESULTING IN ANOTHER NIGHT OF FOG. MMARGRAF LONG TERM...SOUTHEASTERLY LL FLOW IS PROGGED WED WHICH SHOULD GIVE US SOME CLOUDS AND SLIGHTLY COOLER TEMPS. ALSO SOME HIGHER CLOUDS FROM THE DEVELOPING SOUTHERN SYSTEM SHOULD ALSO START TO SPREAD INTO THE REGION AS IT MOVES TOWARDS THE S CAROLINA COAST BY LATE WED/THU. BEST CHC OF PCPN STILL LOOKS TO BE THU... AND THEN AGAIN ON FRI WI PREFNTL SHWRS/TSTMS FROM THE NORTHERN SYSTEM. SOME UNCERTAINTY CONTINUES WITH THE SOUTHERN SYSTEM...BUT THE NORTHERN STEAM BEGINS TO AMPLIFY BY THURSDAY NIGHT/FRIDAY AND WL BEGIN TO DOMINATE THE WX PATTERNS THROUGH WEEKEND. SFC HI PRES BLDG IN WITH COOLER AND BREEZY NW FLOW THROUGH THE WKND. ND .LWX... DC...NONE. MD...FLOOD WATCH UNTIL 8 PM FOR ZONES MDZ002>004...MDZ009. VA...FLOOD WATCH UNTIL 8 PM FOR ZONES VAZ021... VAZ025>031... VAZ038>042...VAZ051>053. WV...FLOOD WATCH FOR UNTIL 8 PM FOR ZONES WVZ048>055.
In the hours before
Local storm report, May 27, 6:01 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED 2ND REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
601 PM EDT MON MAY 27 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM NORTH CENTRAL PORTION WV FLASH FLOODS
05/27/02 HARDY CULVERT ALONG FORT HILL RD
ON HARDY/HAMPSHIRE CO
BORDER BACKED UP AND CAUSED
HOME TO BECOME SURROUNDED
BY WATER. REPORTED BY 911.
0434 PM MOOREFIELD WV FLASH FLOODS
05/27/02 HARDY MUD AND FLOOD WATERS WASHED
ONTO ROUTE 220 JUST OUTSIDE
OF MOORFIELD AFTER CULVERT
OVERFLOWED. REPORTED BY 911.
MKMSpecial weather statement, May 27, 6:31 PM EDT, 1 hour 20 minutes before
DCZ001-MDZ003-004-009-010-013-VAZ041-042-051>055-WVZ052-053-280130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 631 PM EDT MON MAY 27 2002 ...STRONG THUNDERSTORMS JUST SOUTH AND WEST OF DC... AT 6:30 PM THE WEATHER SERVICE IN STERLING IS MONITORING A LARGE AREA OF STRONG THUNDERSTORMS. THE AREA EXTENDS FROM LOUDOUN COUNTY SOUTH ACROSS FAUQUIER COUNTY TO CULPEPER COUNTY. THIS AREA OF STORMS IS MOVING NORTH NORTHEAST AT 20 MPH. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL UP ONE HALF OF AN INCH...WINDS UP TO 30 MPH...VERY HEAVY RAINFALL AND...DANGEROUS LIGHTNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 10:19 PM EDT | Flash Flood Warning | LWX | Montgomery | 86 min |
| May 27, 4:50 AM EDT | Flash Flood Warning | LWX | Montgomery | 115 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.